Aug 30, 2000
I was diagnosed in april 2000.my CD4 234,VL 5000 and i was given an aids diagnosis.I had tested neg in March of 99".My Doctor started me on Viracept,Ziagen and Epivir in June,my CD4 WAS 251;VL 26000.After 2 months of severe diarrhea,muscle cramping and extreme fatigue,I switched to Ziagen ,Epivir ,Viramune and Sustiva;at the time of my switch CD4 284;VL 22O.My question is is it common practice to be prescribed both Viramune and Sustiva to prevent resistance from happening ?
After a number of incidence with my Doctor;including severe allergic reaction to the androderm patch, in which my spleen became very enlarged,he prescribed it a second time telling me it was the virus not the patch and within 3 days my spleen was enlarged.Also with a history of chicken pox didn't prescribe Acyclovir to prevent shingles and went through a severe shingles out break.
Now i covered head to toe with a systemic rash very inflamed and itchy ,and he doesn't return my call his secretary does with medical advice.I also just started the androgel and that irritates the rash ,i confused and just need a second medical opinion.
Thank you .
| Response from Dr. Boyle
First, it sounds like you are very unhappy with your current doctor. His failure to respond to your phone calls is inexcusable. Since trust and reliability are major parts of any healthcare relationship, you should consider changing doctors, if that is an option.
Second, based upon the information you provided, I am not sure why you have an "AIDS" diagnosis. It is possible your CD4% or an OI/CA gives you this diagnosis, but your absolute CD4+ count does not.
Third, there is some data that indicates that the combination of nevirapine (Viramune) and efavirenz (Sustiva) can be effective. A recent report of a daily regimen of ddI/NVP/EFV showed very good results in naive and experienced patients and a report from our center showed some success with a combined NVP/EFV regimen as well. It should be noted, however, that if NVP and EFV are combined, the dose of EFV should be increased to 800mg daily (since NVP increases the metabolism of EFV).
Fourth, I am concerned regarding the rash that you report. This may be related to one of your mediations (especially the NVP) and can progress to become very severe. This needs to be evaluated, in person, by your doctor, ASAP. If you can't get into see him/her, go to an ER.
Finally, your doctor's advice in some respects has not been that bad. Acyclovir is generally not prescribed as prophylaxis for shingles, even in someone who has had chicken pox. I am also not sure that your splenic enlargement is related to an allergic reaction to an androderm patch.
Good luck. BB
Brian Boyle, M.D., J.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- In America At What Age Are People Most Commonly Infected With Hiv
- How Many People Worldwide Are Affected By Aids And Hiv?
- Can A Person With HIV Take Fish Oil?
- Can Atripla Help Me?
- Do People Use Truvada With Prezista And Norvir?
- Is There Any Problem With Taking Megace Es While On HIV Meds?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.